Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 6, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 31, 2023, 11:54 PM CDT for 23 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 11:54 PM CDT (04:54 UTC)
- Expired
- Apr 1, 2023, 6:32 AM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
820 WWUS73 KTOP 010454 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1154 PM CDT Fri Mar 31 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-011200- /O.NEW.KTOP.WI.Y.0006.230401T0454Z-230401T1200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1154 PM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 7 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
310 WWUS73 KTOP 011132 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 632 AM CDT Sat Apr 1 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-011245- /O.CAN.KTOP.WI.Y.0006.000000T0000Z-230401T1200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 632 AM CDT Sat Apr 1 2023 ...WIND ADVISORY IS CANCELLED... Winds have been decreasing overnight and are below advisory levels. Therefore, the wind advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 6:31 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 31, 6:31 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 631 PM CDT Fri Mar 31 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 303 PM CDT Fri Mar 31 2023 Key Points: - Strong winds and fire danger continue this afternoon. - Similar setup to today occurs Tuesday, with more strong winds, fire danger, and severe potential. A high impact event continues across the region this afternoon. 990 mb low is currently centered over Iowa, with a dryline and cold front trailing southward along the Kansas/Missouri border. To the east of the dryline, a high end severe weather event is underway. West of the dryline and along the cold front, a high end fire event is underway. As strong winds around the cyclone are mixed down across east-central Kansas, have been seeing wind gusts 50 to 65 mph in this area. Extreme fire weather and winds will continue into the evening, before gradually subsiding overnight. Please see fire weather section for more details. In the meantime, a few weak showers are developing across central Kansas underneath the upper low. These showers are very high-based, given the deep mixing and low surface dewpoints. However with some weak instability could see some isolated thunder, and perhaps some gusty winds as downdrafts augment the already strong surface winds. They will continue eastward through the early evening, then fall apart towards sunset with loss of diurnal heating. Saturday and Sunday will be much quieter, as high pressure builds in and winds weaken. Southerly winds resume by Sunday, so after a cooler Saturday we'll warm back into the 70s for Sunday. This will help moisture increase by later Sunday and into Monday, though the better moisture should stay just to our south and east. Zonal flow aloft persists through , becoming more southwesterly by Monday as another , so will need to keep an eye on a few minor shower/thunderstorm chances with weak shortwaves. By Tuesday, another deep upper low ejects northeast into the central Plains. Similar to today, a surface low deepens into the mid 980 mb, with a dryline developing across eastern Kansas. Some variability still exists in the exact position of the dryline, surface low, and the associated risks. But overall, it could be another high impact day, with severe weather east of the dryline and fire weather to the west. Some guidance keeps the dryline slightly farther west than today, enough for a few storms in far eastern Kansas. So will need to watch this closely. Beyond Tuesday, a more sustained cooler pattern looks to take shape, as the trough broadens and stays in place over the central US. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 624 PM CDT Fri Mar 31 2023 Mainly a wind driven forecast from here through the first half of the forecast period then winds trend down through the day time tomorrow. Still maintain and WNW component through the period as gusts generally cease. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024- 034>037. High Wind Warning until 7 PM CDT this evening for KSZ026-038>040- 054>056-058-059. && DISCUSSION...Reese AVIATION...Drake
Hazardous weather outlook, Mar 31, 9:02 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 902 PM CDT Fri Mar 31 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-020215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 902 PM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Mar 31, 8:19 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM HAIL COLONY 38.07N 95.36W
03/31/2023 E0.88 INCH ANDERSON KS CO-OP OBSERVER
0131 PM NON-TSTM WND GST 5 NNW OLPE 38.33N 96.19W
03/31/2023 M64 MPH LYON KS ASOS
KEMP EMPORIA AIRPORT.
0135 PM NON-TSTM WND GST 1 ESE PAULINE 38.96N 95.67W
03/31/2023 M59 MPH SHAWNEE KS ASOS
KFOE TOPEKA REGIONAL AIRPORT.
0210 PM NON-TSTM WND DMG 2 NW READING 38.54N 95.99W
03/31/2023 LYON KS EMERGENCY MNGR
ROOF BLOWN OFF OUTBUILDING.
0221 PM NON-TSTM WND GST 2 NNW EVEREST 39.71N 95.44W
03/31/2023 M54 MPH BROWN KS MESONET
MESONET STATION UP828 2.5 N EVEREST (UPR).
0224 PM NON-TSTM WND GST 7 W MAYETTA 39.34N 95.85W
03/31/2023 M55 MPH JACKSON KS MESONET
MESONET STATION PRAK1 POTAWATOMI.
0226 PM NON-TSTM WND GST 4 NNE LAWRENCE 39.01N 95.22W
03/31/2023 M68 MPH DOUGLAS KS ASOS
KLWC LAWRENCE AIRPORT.
0235 PM NON-TSTM WND GST 4 NNE PRINCETON 38.54N 95.25W
03/31/2023 M58 MPH FRANKLIN KS AWOS
KOWI OTTAWA AIPORT.
0300 PM NON-TSTM WND DMG PERRY 39.08N 95.39W
03/31/2023 JEFFERSON KS EMERGENCY MNGR
POWER POLES SNAPPED.
0333 PM NON-TSTM WND GST 3 ENE TOPEKA 39.07N 95.63W
03/31/2023 M52 MPH SHAWNEE KS ASOS
ASOS STATION KTOP TOPEKA.
0335 PM NON-TSTM WND GST 3 N NEW STRAWN 38.30N 95.73W
03/31/2023 M54 MPH COFFEY KS AWOS
AWOS STATION KUKL BURLINGTON.
0402 PM NON-TSTM WND DMG 1 SE OTTAWA 38.61N 95.25W
03/31/2023 FRANKLIN KS PUBLIC
TREE FELL ON HOUSE.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.